Medication Side Effects
Each week, Dr. Mike shares information about a common side effect.
Constipation Is a Predictable, Expected Side Effect of Narcotic Painkillers
Oxycontin (oxycodone), Percocet (Acetaminophen; Oxycodone), and Vicodin (Acetaminophen; Hydrocodone), used for the treatment of mild to moderate pain, are among the best-selling medications in the U.S. In 2007, more than 100 million prescriptions were written for these drugs. One of the most common side effects of these medications is constipation. If you use one of these drugs, there is a good chance that you will develop some degree of constipation.
If you are scheduled for minor surgery or you have developed pain from an accident or health condition, you doctor may prescribe a narcotic painkiller. Talk to your doctor about constipation at the time that you get your narcotic prescription. She may recommend that you increase your fiber and water intake, and take a stool softener, such as docusate (Colace and others) or a stimulant laxative, such as bisacodyl (Ex-Lax Ultra and others). Your pharmacist is another resource for recommending which laxative to use.
A Personal Story
Last summer, I had a wisdom tooth pulled. My dentist prescribed several days of Vicodin for the pain. I got pain relief, but I also got constipated, which lasted several weeks and was worse than my toothache. When I needed to have a second tooth pulled, I declined the Vicodin and used acetaminophen (Tylenol and others) and an ice pack. I was uncomfortable for a day, but NO CONSTIPATION!
What do you think? Leave a comment below or in the Medication Forum.
To ask me a question about medication, email me at firstname.lastname@example.org.
Photo © alptraum/istockphoto.com